Worried from Basingstoke

Hello one and all,

I am a 27 (going on 28) and have been diagnosed with what I believe is mild asthma. I have a preventer that I usually take twice in the morning and at night and also a blue inhaler for bad episodes. I don't believe I have bad asthma because I only seem to get coughing fits (although last year, I did have a very bad chest infection which led to me being diagnosed with asthma). Just recently however, my coughing seems to have got worse again and I am currently on three/four puffs of the preventer in the morning and at night and in order to shift my cough I am taking the blue inhaler when I can't control it.

I am just trying to think whether it is the weather, spores, pollen (as I suffer from hayfever as well) the air con in my building, or stress as I am moving house or that it could be because I am due to start my period soon. There are so many reasons that could have started this coughing fit off, and all I am trying to do is avoid whatever it is that is causing it.

I am going to see my doctor tomorrow however, I would like to know if it is ok to use both the brown and blue pumps as regularly as I am or if there is any other kind of remedies for something as mild as a cough. I remember my asthma being worst last year in the autumn, but with the weather being the way it is, I have no idea what is causing this.

I have read a few forums on here and I just think that I am very confused about it all and would like some reassurance that I am not the only one to feel so confused about all of this. Any help or suggestions would be gratefully received :)

Thanks

Tahira

3 Replies

oldestnewest
  • Hi Tahira,

    Sorry to hear you are struggling. The air quality and weather at the moment are not particularly conductive to healthy lungs, and as you say, it sounds like there are a number of potential factors that could be responsible for the worsening in your condition. It sounds like you are considering all the right things in terms of trying to work out your triggers.

    Without knowing the exact inhalers and doses which you are taking, it is difficult to say whether it is appropriate for you to carry on taking them at this level - I think your doctor is the only one who can really provide guidance as to what dose you should be taking and what is the maximum dose that you can step up to. However, if you are just on the blue and brown inhalers, there are many other treatments which can be considered, both inhalers and tablets, so there is considerable cause for optimism that your doctor will be able to find a combination of treatments that will give you better control and sort out this cough for you.

    Please don't dismiss your symptoms or feel bad for seeking extra help just because it is a cough rather than the more traditional breathlessness or wheeze. Many people get coughing associated with their asthma, and for some it is their only symptom (sometimes called 'cough variant asthma') and it can be incredibly tiring, painful and debilitating, especially if it is a big problem at night. Uncontrolled asthma is uncontrolled asthma, whether it manifests itself as wheeze, cough or something else, and it is always unpleasant and merits treatment!

    Simple linctus, available from the chemist, can be useful for soothing the tickling and rawness in your throat, as can throat lozenges. Sleeping in a slightly more upright position, or elevating the head of the bed with a few books or similar under the legs, can be helpful, especially as both post-nasal drip and reflux can excerbate coughing. If you are getting reflux or heartburn symptoms you may want to mention that to your doctor as there are very effective treatments for that. If you get a lot of catarrh at the back of your throat that is making you cough, or are getting hayfever / rhinitis type symptoms, again there are treatments available for this.

    I hope this has given you a few ideas of things to discuss with your doctor. Please be assured that you are not alone in having these symptoms, in feeling confused, frightened or fed up about them, and in being confused about exactly what is triggering them. I hope you find a combination of treatments or trigger avoidance that works for you - I have every confidence that you will.

    Do let us know how it is going for you.

    Hope this helps, take care

    Em H

  • Hi Em,

    Many Thanks for your reply and I think that there are some tips that I can take away with me to see if they will help (esp. about elevating the pillow as I was not aware that would help).

    I was wondering if the doses that I was taking may need to be increased. I hated finding out that I was asthmatic and then being told I was going to be on an inhaler on the rest of my life has not bought me much joy, but I understand that it helps me now. I was more worried about the steroids in the inhaler but they are so low, my doctor told me there would be minimal side effects if any. If I had to increase that duen to my asthma getting worse, it would worry me.

    I will let you know what he says when I see him tomorrow and thanks again.

  • Hi again Tahira, (pretty name by the way)

    I can totally understand and sympathise with the shock of being told that you have asthma; especially as young people I think we tend to take our health for granted until something goes wrong. It does take a while to adapt to it - I don't know how long you've been diagnosed for, but give yourself time, won't you?

    As for being on medication for all your life - yes, it's not a pleasant prospect. Bear in mind that asthma can, in some circumstances, remit temporarily or even occasionally permanently, so even if your medication is increased now there is a reasonable chance of being able to reduce it at some point in the future, or occasionally even stop it. So you are not necessarily condemned to a life-time of inhalers!

    Steroids, I know, worry a lot of people, and a few people on this site do suffer badly from the effects of taking long term steroid tablets. Inhaled steroids, and even the occasional short course of steroid tablets, have minimal side effects as your doctor has told you. Unless you are on an extremely high dose of inhaled steroid, the actual systemic (body-wide) absorption of the steroid is very very low indeed - virtually undetectable, in fact. Most of the effect is a local effect of applying steroid to your lung tissue - not entirely dissimilar from using a steroid cream on your skin. The only significant side effects most people get from inhaled steroids are local ones to do with the mouth and throat - such as oral thrush, hoarse voice and so on - and those can be largely avoided by using a spacer and washing your mouth out after using them.

    In general, most people with asthma, on the right combination of medication, can get almost complete control over it so that it really does not interfere with their lives - so you really should not be satisfied with less than that until your doctors have exhausted every treatment option, which they are very far from doing at the moment (a lot of the people on here do have badly controlled asthma despite maximum medication, but we are a pretty unrepresentative bunch!). I do hope you get sorted by your doctor - and do let us know how it goes.

    Take care

    Em

You may also like...